Long-Term Anticonvulsant Therapy Worsens Outcome in Paracetamol-Induced Fulminant Hepatic Failure

@article{Bray1992LongTermAT,
  title={Long-Term Anticonvulsant Therapy Worsens Outcome in Paracetamol-Induced Fulminant Hepatic Failure},
  author={G. P. Bray and Phillip M. Harrison and John G O'grady and J Michael Tredger and Roger Williams},
  journal={Human and Experimental Toxicology},
  year={1992},
  volume={11},
  pages={265 - 270}
}
1 Paracetamol hepatotoxicity has been found to be potentiated by anticonvulsant drugs in animal experiments; isolated case reports in humans sugest that long-term anticonvulsant therapy may also adversely influence outcome following overdose. 2 We compared the clinical course, after paracetamol overdose, of 18 patients on long-term anticonvulsant therapy with corresponding features in two published series of paracetamol-induced fulminant hepatic failure from this unit: 297 patients seen between… 

Figures and Tables from this paper

Phenytoin-Potentiated Hepatotoxicity Following Acetaminophen Overdose? A Closer Look

To the Editor: We read with interest the case report by Suchin et al. in the October 2005 issue of Digestive Diseases and Sciences [1]. The authors describe a case of fulminant hepatotoxicity after

Lesson of the week: Deaths from low dose paracetamol poisoning

Protocols and guidelines for treating patients with an antidote before referral to specialist care have been drawn up and suggest that acetylcysteine given after 16 hours can reduce the frequency of multiorgan failure and improve survival.

Management of Paracetamol Overdose

Paracetamol overdose during pregnancy should be treated with either oral or intravenous NAC according to the regular protocols in order to prevent maternal, and potentially fetal, toxicity, and the lower line should be used when risk factors are present.

Chronic acetaminophen overdosing in children: risk assessment and management

Patients with hepatotoxicity or potential for hepatot toxicity based on residual acetaminophen should be treated with N-acetylcysteine, and because so many parents are unaware of the potential risk of inappropriate dosing, education is the key to preventing future cases.

Acute versus chronic alcohol consumption in acetaminophen‐induced hepatotoxicity

It is suggested that patients with chronic alcoholism and suspected acetaminophen poisoning due to an increased risk of developing hepatotoxicity should be treated with NAC regardless of risk estimation.

Liver failure induced by paracetamol.

By diverting attention towards the 1143 deaths due to overdose of drugs other than paracetamol Spooner disregards the fact that par acetamol is consistently one of the most common drugs used in suicide and far exceeds any other over the counter medication as a method of death by poisoning.

Acetaminophen-induced nephrotoxicity: Pathophysiology, clinical manifestations, and management

The pathophysiology, clinical features, and management of renal insufficiency in the setting of acute acetaminophen toxicity, including the role of N-acetylcysteine therapy, are focused on.

Factors responsible for continuing morbidity after paracetamol poisoning in Chinese patients in Hong Kong.

It is hoped that patient management will be improved by repeatedly emphasising the importance of adherence to the standard protocols and having the toxic plasma level results phoned directly to the duty registrars.

A case of acetaminophen (paracetamol) causing renal failure without liver damage in a child and review of literature

A 16-year-old girl with renal failure without liver damage because of acetaminophen toxicity is presented and a review of literature for pathophysiological mechanisms, clinical course, treatment, and outcome is reviewed.

Hepatotoxicity possibly due to paracetamol with carbamazepine

An 80-year-old woman admitted for investigation of falls and progressive dementia, had a past history of depression, type 2 diabetes, ischaemic heart disease, hypertension, hypercholesterolaemia and obesity, and medications and doses were unchanged for more than one year except for venlafaxine which was commenced one month prior to admission.
...

References

SHOWING 1-10 OF 38 REFERENCES

Intravenous acetylcysteine in paracetamol induced fulminant hepatic failure: a prospective controlled trial.

Acetylcysteine is safe and effective in fulminant hepatic failure after paracetamol overdose, and rates of deterioration and recovery of liver function were similar in the two groups.

Analysis of Factors Responsible for Continuing Mortality after Paracetamol Overdose

Delays in initial presentation to hospital was a major factor in determination of an adverse outcome, and prior alcohol consumption was not associated with a significantly worse prognosis and simultaneous ingestion of alcohol with paracetamol had no effect on outcome.

Paracetamol disposition in normal subjects and in patients treated with antiepileptic drugs.

It is suggested that the lower bioavailability of paracetamol in the epileptic patients results from enhancement of first-pass metabolism, secondary to enzyme induction.

The Effect of Chronic Alcohol Intake on Prognosis and Outcome in Paracetamol Overdose

Chronic alcohol intake above suggested limits is an adverse prognostic feature in cases of severe paracetamol overdose and is partly related to increased nephrotoxicity.

Efficacy of oral N-acetylcysteine in the treatment of acetaminophen overdose. Analysis of the national multicenter study (1976 to 1985)

It is concluded that N-acetylcysteine treatment should be started within eight hours of an acetaminophen overdose, but that treatment is still indicated at least as late as 24 hours after ingestion, and it may be superior when treatment is delayed.

Determinants of acetaminophen metabolism: Effect of inducers and inhibitors of drug metabolism on acetaminophen's metabolic pathways

Acetaminophen metabolism and clearance after a single 1 gm oral dose of the drug was investigated in 12 healthy men, six of whom were cigarette smokers, and in six men who were receiving anticonvulsant drugs for epilepsy, finding no significant difference in acetaminophen clearance (ClAP).

Improvement by acetylcysteine of hemodynamics and oxygen transport in fulminant hepatic failure.

The increase in oxygen delivery and consumption in response to acetylcysteine may account for its beneficial effect on survival in patients with fulminant hepatic failure induced by acetaminophen.

Potentiation by previous drug therapy of hepatotoxicity following paracetamol overdosage.

Patients developing hepatic necrosis following intoxication with paracetamol were classified as either ‘potentially induced’ or ‘non-induced’ according to their consumption during the previous 3